People with hyperthyroidism
, or oral contraceptive (OC) use are reported to have a risk in developing arterial or venous thrombosis. There has been a rare case reporting concurrent arterial and venous thrombosis in such patients.
We presented a 44-year-old woman with Grave disease and metabolic syndrome developing cerebral venous and arterial thrombosis and later deep vein thrombosis after OC use. At the acute stage, hyperthyroidism
was associated with an increase in factor VIII and antithrombin III deficiency. At follow-up, antithrombin III level remained decreased. Her daughter with Hashimoto thyroiditis in a euthyroid state presenting with headache and OC use was also found to have antithrombin III deficiency.
Elevated factor VIII and antithrombin III deficiency were associated with a series of arterial and venous thrombotic events in this patient. Thyroid disease and OC use may have an impact on these coagulation parameters. We suggested that the exclusion of thrombophilia
and of alterations of coagulative parameters should precede any decision of OC prescription in thyroid disease patient with a family history of venous thromboembolism.